i am new to this board and somewhat new to a bipolar disorder diagnosis. I was diagnosed last summer as bipolar and have since tried three medications. I am very sensitive to any meds or substances....One alcholic drink and I have to stumble off to bed, I have to avoid caffiene because just a little sip of something with it in it wires me to the point that I feel like I have the energy to chase cars (on foot) down the interstate! Tylonol and aleve put me to sleep and any prescription painkiller knocks me out for hours.
After my diognosis, I was originally put on Depakote. At 1000 mg, all it did for me was make me sleep and kept me busy in the bathroom....not much of a life between those two! Next i tried Geodon. It worked OK with some side effects, mostly just crashing at around 9:00 pm and not becoming fully functional until about 10:00 am (I was able to get out of bed and get to work, just in a fog for my first few hours). I decided to quit taking this one because my face and arms would twitch quite frequently. Next my Doc prescribed Lamictal. This one did nothing for me, except make huge amounts of my hair fall out and caused short term memory loss. I convinced my doc to put me back on geodon, the twitching was not as bad as being bald. She did. I was to start taking the geodon again while weening off of the lamictal. This lasted about two weeks. I felt soo Loopy and out of it. The Geodon did not do that to me before, so I am assumming that it was either the combination of the lamictal and geodon or the withdrawel of the lamictal. I quit taking both two weeks ago and now I am going back and forth from slightly depressed to extremely irritable. I am considering trying geodon one more time now that the lamictal should be out of my system.
I am also trying to reset my schedule and my internal clock. I am trying to get to bed at the same time every night and wake up at the same time. I am also trying "dark therapy" (actually virtual dark therapy). As goofy as the concept sounds it seems to help a little. I really hate taking medications, but I hate feeling like I have no control over my moods.
As if my internal conflict is not enough, my husband finds my situation humerous....he makes fun of me and dislikes me taking medication. I can not even take a vitamin or herb (I take a couple of herbs to even out my hormones), without him asking what i am taking or him telling the kids that mommie is a druggie.
Has anyone had similar problems with meds? Any very drug sensitive people out there that have found the wonder drug? If I can find one that works well for me without too many side effects, I have no problem telling my husband to shove it. It just does not help matters when a med does not work and the husband throws that back in my face.
I know how hard it is to have a husband who is only marginally supportive of the meds. if at all, and who is the first one to point out that they are crap. My husband would rather me not be on any medication, and yet, he gets really upset when I am symptomatic and can't control myself. What's a girl to do? I am sensitive to the medications too it would seem. It only takes a low dosage for me to react, and often times negatively. I too am trying to find the right drug(s) at the moment. Best of luck to you, and let me know what you are trying and how it works out.
there are lots of meds you can try without horrendous side effects. do some research online and then talk to your pdoc again and hopefully you'll find the ones that work for you. personally i haven't found the ones that work for me but i keep trying. xanax and klonopin are great for anxiety and sleep without feeling sluggish the next day. less addictive than they are reported to be but depending on your doc some of them are reluctant to prescribe these ones. hope you find the right ones and tell your husband to research the disease too, then maybe he might be a bit more sympathetic. 'an unquiet mind' kay redfield jameson is a good, informative book for both you and your husband to read.
Last edited by irishwriter; 02-06-2009 at 02:30 AM.
Abilify starts with 2.5 you can break the 5mg in half. You can also use Biotin (an over the counter Herb/vitamin mix) for the hair falling out problem) Did you talk to your doc about taking Geodon but at a smaller dosage to reduce the extreme drowsiness? They're several good websites where you can compare meds and their side effects.
As for what to do about your husband, sorry my opinion would be to wipe all men off the face of the earth right now.
I think the pdocs all have stock in the Centrum company, my pdoc has me on Centrum silver too. I yelped at him at first for calling me an old lady, and he just laughed at me and said, "I take it too, if that helps any." He's only 4 months older than me. I'm a good 11 years shy of 50!
Well, I tried the Geodon again.....not good. I was throwing up all the next day. I never had that problem before. I take klonopin for anxeity, and that does help. After talking to my doctor last week we have decided to forgo the meds for my bipolar for now. Everything I have taken so far seems to have an exaggerated effect on me. I did try the zinc, selenium, and biotin with the Lamictal, but it did not help much and the Lamictal was not working for me at all, so that was pointless. Right now I am just handling the mood changes as they happen...I am bipolar II, so my ups and downs are not so extreme. I have a really good friend that is rapid cycling type I who has had similar medication issuses. He has been off of lithium for five years now and is doing well. He is helping me with ways to deal with this. Fortuanately, I have a job that allows me to take leave when I need it and if I am hypomanic, my boss allows me to find creative ways to use my "nervous energy". I usually clean and reorganize our storage areas when I am at that point.....that way I am being productive and doing something I can handle at the moment.